Common treatment for type 2 diabetes could cause longer-than-normal periods of hypoglycemia

Published on April 9, 2014 at 12:45 AM · No Comments

Researchers at the University of Adelaide have discovered that a common treatment for people with type 2 diabetes could cause longer-than-normal periods of the low blood sugar reaction hypoglycemia, which may result in increased health risks to people with diabetes.

The treatment is the use of the peptide GLP-1 (glucagon-like peptide 1) in combination with insulin, which is now used throughout the world as a standard therapy for patients with type 2 diabetes.

A team of researchers at the University of Adelaide's School of Medicine has investigated the impact of this combination therapy on how quickly the stomach empties after eating food.

The results, now published online in the journal Diabetes Care, show that the combination of GLP-1 and insulin slows down the rate of food being emptied from the stomach.

"Low blood sugar levels usually cause the stomach to empty rapidly, however in the group studied on GLP-1 therapy it emptied no more quickly than at normal blood glucose levels," says lead author and University of Adelaide PhD student Dr Mark Plummer.

"This is a concern because it means that a significant amount of food, and therefore glucose being consumed by a diabetic patient to prevent or treat hypoglycemia, is being retained in the stomach. This would have the effect of extending hypoglycemia and potentially putting the patient at risk."

Dr Plummer says the sample group of 10 people was relatively small, "but statistically the results were significant".

"A diabetic patient really doesn't want their blood sugars to go too low because the brain requires glucose for normal functioning and you run the risk of loss of consciousness, seizures and even death in extreme cases," he says.

"There were no life-threatening effects on the patients we studied, but their symptoms included sweating, palpitations and visual disturbance."

Dr Plummer says the study highlights the potential safety implications for the combination of GLP-1 with other therapies known to induce hypoglycemia. "Further research is needed in this area. We believe there should be ongoing evaluation of this combination therapy for patients with type 2 diabetes, to better understand the risks associated with it."

Posted in: Medical Research News | Medical Condition News

Tags: , , , , , ,

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Labelling people as pre-diabetic is drastically premature measure with no medical value